Wyoming, 2010

Lightning Strike in Wyoming, June 1, 2010

June 1, 2010 · NWS RIW · 1 event in 1 county or zone

Lightning injured nine visitors at Old Faithful in Yellowstone National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning injured nine visitors at Old Faithful in Yellowstone National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 1, 1:52 AM MST, 12 hours 38 minutes earlier.

Area forecast discussion, Jun 1, 1:52 AM MST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
252 AM MDT TUE JUN 1 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
BROAD/LONG-WAVE TROUGH IS LOCATED OVER THE WESTERN U.S. EARLY THIS
MORNING. A SHORT-WAVE TROUGH AND THE ASSOCIATED JET STREAK WILL
TRANSLATE EASTWARD INTO WESTERN WYOMING TODAY. LATEST NUMERICAL
MODEL GUIDANCE IN GOOD AGREEMENT WITH EACH OTHER...TAKING THE BEST Q.G.
FORCING AND MOISTURE FARTHER SOUTH THAN PREVIOUS RUNS. BEST
FORCING WILL OCCUR FROM AFTON SOUTHWARD TO GRANGER LINE THIS
MORNING...MOVING EASTWARD DURING THE AFTERNOON. INCREASED
PRECIPITATION CHANCES OVER SOUTHWEST WYOMING...ESPECIALLY FOR THE
VALLEYS AND BASINS. IR SATELLITE IMAGERY AND THE SFX RADAR TRENDS
IN SUPPORT OF THIS SOLUTION. EAST OF THE DIVIDE...A WEAK COLD
FRONTAL SURFACE BOUNDARY MOVING SOUTHWARD THROUGH THE BIG HORN
BASIN WILL COMBINE WITH WEAK MID-LEVEL WAVE AND A 75KT JET STEAK TO
INITIATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
ABSAROKA AND BIGHORN MOUNTAINS...EASTWARD INTO JOHNSON COUNTY.
EVENING INSTABILITY ASSOCIATED WITH THE TROUGH WILL KEEP SHOWERS
GOING THROUGH THE EARLY EVENING HOURS. A TRANSITORY LOW AMPLITUDE
RIDGE WILL KEEP SHOWERS CONFINED TO THE WESTERN AND NORTHERN
MOUNTAINS WEDNESDAY. WAA AHEAD OF THE NEXT PACIFIC SHORT-WAVE
TROUGH ALONG WITH PLENTIFUL PACIFIC MOISTURE ADVECTION WILL
COMBINE OVER THE FAR WESTERN MOUNTAINS WEDNESDAY NIGHT THROUGH
THURSDAY MORNING AND PRODUCE WIDESPREAD LIGHT TO MODERATE RAIN
THERE. INCREASED RAIN CHANCES IN FAVORED AREAS OF WITH THIS TYPE
OF UPGLIDE FLOW FROM SOUTHWEST YELLOWSTONE NATIONAL PARK SOUTHWARD
INTO THE TETONS AND SALT AND WYOMING RANGES WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. TIMING OF THE STRONGEST UPGLIDE ALWAYS THE
MOST DIFFICULT WITH A SEASONALLY FAST WEST- SOUTHWEST FLOW SUCH AS
THIS.

.LONG TERM...FRIDAY THROUGH TUESDAY
MOIST ISENTROPIC UPGLIDE AHEAD OF PACIFIC SHORTWAVE SHOULD BRING
WIDESPREAD SHOWERS TO THE WEST ON FRIDAY. THE SE HALF OF THE AREA
WILL GENERALLY BE DRY AND WARM. COLD FRONT WILL LIKELY SAG SOUTH
AS SHORTWAVE MOVES THROUGH ON SATURDAY BRINGING A CHANCE OF
SHOWERS TO THE NRN ZONES. FAST WLY FLOW CONTINUES ON SUNDAY WITH A
CHANCE OF SHOWERS IN THE WEST IN ANOTHER POTENTIAL MOIST ISENTROPIC
UPGLIDE PATTERN. THE NEXT TROUGH APPROACHES MONDAY AND MOVES
THROUGH ON TUESDAY PER THE GFS WITH THE ECMWF FASTER. FORECAST IS
WEIGHTED TOWARDS THE GFS TONIGHT WITH SHOWER CHANCES INCREASING
AGAIN MONDAY INTO TUESDAY ACROSS THE WEST AND NORTH. TIMING WILL
LIKELY CHANGE SOME WITH TIME IN THIS FAST WLY FLOW BUT IT LOOKS
LIKE A CONTINUED ACTIVE PERIOD MORE PRECIPITATION IN THE WEST AND
NORTH.

&&

.AVIATION...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS WYOMING
TONIGHT.  NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
AHEAD OF THIS SYSTEM MAINLY VCNTY AND NORTH OF A KJAC-KCOD LINE FROM
19Z TUE-00Z WED WITH THIS ACTIVITY SPREADING EAST ALONG AND NORTH OF
A STATIONARY FRONTAL BOUNDARY VCNTY OF A KCOD-KWRL-KCPR LINE FROM
00Z-06Z WED.  VFR CONDITIONS WILL PREVAIL SOUTH OF THE FRONT WITH
ISOLATED TO WIDELY SCATTERED SHOWERS IN THE LATE AFTERNOON AND
EVENING. PRECIPITATION WILL DECREASE FROM WEST TO EAST ACROSS THE AREA
04Z-12Z WEDNESDAY. LOW VFR AND LOCAL MVFR CONDITIONS WILL PREVAIL
WITH THE PRECIPITATION WITH LOCAL IFR/LIFR CIGS OR FG DEVELOPING
OVERNIGHT WEDNESDAY BEHIND THE FRONT.

&&

.FIRE WEATHER...
A WEAK BUT MOIST PACIFIC STORM SYSTEM WILL BRING NUMEROUS LIGHT TO
MODERATE SHOWERS AND ISOLATED THUNDERSTORMS TO THE FIRE WEATHER
ZONES WEST OF THE CONTINENTAL DIVIDE TODAY. A GOOD CHANCE FOR
WETTING RAINS IS POSSIBLE BY EARLY THIS EVENING...ESPECIALLY ALONG
AND WEST OF THE DIVIDE. EAST OF THE DIVIDE...WIDELY SCATTERED
GARDEN VARIETY SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON HOURS. THE BEST CHANCE FOR WETTING RAINS WILL BE OVER
THE BIGHORN MOUNTAINS WHERE A WEAK BACKDOOR COLD FRONT WILL AID
ATMOSPHERIC LIFT THERE. COOLER TEMPERATURES WILL ALSO BE A RESULT
OF MOSTLY CLOUD SKY AND THE SHOWERS...ESPECIALLY OVER THE NORTHERN
ZONES TODAY WHERE THE WEAK COLD FRONT PUSHED THROUGH. BREEZY TO LOCALLY
WINDY CONDITIONS ARE EXPECTED ACROSS SOUTHWEST AND SOUTH CENTRAL
WYOMING THIS AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CHURCH
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jun 1, 4:00 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUN 1 2010

WYZ001>020-022>030-021100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY OR NEAR BANKFULL THIS WEEK DUE TO HIGH ELEVATION SNOWMELT.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 1, 10:56 AM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1156 AM MDT TUE JUN 1 2010

WYZ012-013-012000-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
1156 AM MDT TUE JUN 1 2010

...SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS
PORTIONS OF NORTHWEST WYOMING THROUGH 2 PM...

A NORTH TO SOUTH ORIENTED BAND OF SHOWERS WILL BE MOVING EAST FROM
EASTERN IDAHO INTO NORTHWEST WYOMING THROUGH 2 PM THIS AFTERNOON. A
FEW THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP WITHIN THIS BAND OF
SHOWERS...MAINLY OVER THE TETONS...JACKSON VALLEY AND THE GROS
VENTRE RANGE. ANY THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS.

LIPSON
Special weather statement, Jun 1, 1:41 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
241 PM MDT TUE JUN 1 2010

WYZ020-012200-
NATRONA COUNTY LOWER ELEVATIONS-
241 PM MDT TUE JUN 1 2010

AT 234 PM MDT...RADAR INDICATED A CLUSTER OF THUNDERSTORMS CURRENTLY
OVER THE WALTMAN AREA...MOVING NORTHEAST AT AROUND 30 MPH.  THESE
STORMS ARE EXPECTED TO CROSS US HIGHWAY 20/26 BETWEEN WALTMAN AND
POWDER RIVER THROUGH 315 PM MDT.  THESE STORMS ARE CAPABLE OF
PRODUCING BRIEF MODERATE TO HEAVY RAINFALL...BRIEF GUSTY WINDS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND POSSIBLY SOME SMALL
HAIL.

ADDITIONAL SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
TO PERSIST ACROSS NATRONA COUNTY THROUGH 400 PM MDT.

McNEEL

The radar

The Pocatello radar (KSFX), 213 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Teton

When
June 1, 2:30 PM MST
Where
Teton County, Old Faithful
Injuries
9 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
44.470, -110.830

A single lightning bolt injured nine visitors at Old Faithful in Yellowstone National Park. The visitors were on walkways and boardwalks surrounding Old Faithful Geyser when the strike occurred around 1430MST. One victim was air lifted to an Idaho medical center to receive treatment for burns and a ruptured eardrum. He also had his hat burned and his shoes had holes in them. The other eight victims were treated for minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227027.